Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 6, 2019, 11:46 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 11:46 PM CDT (04:46 UTC)
- Expired
- May 7, 2019, 3:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
The text
As transmitted.
159 WGUS53 KTOP 070446 FFWTOP KSC029-143-070845- /O.NEW.KTOP.FF.W.0007.190507T0446Z-190507T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 1146 PM CDT Mon May 6 2019 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Northwestern Ottawa County in north central Kansas... Southwestern Cloud County in north central Kansas... * Until 345 AM CDT. * At 1146 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Glasco and Delphos. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3944 9793 3951 9782 3933 9759 3920 9793 $$ Baerg
2 follow-up statements
347 WGUS73 KTOP 070527 FFSTOP Flash Flood Statement National Weather Service Topeka KS 1227 AM CDT Tue May 7 2019 KSC029-143-070845- /O.CON.KTOP.FF.W.0007.000000T0000Z-190507T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ottawa-Cloud- 1227 AM CDT Tue May 7 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES... At 1227 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Glasco and Delphos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3944 9793 3951 9782 3933 9759 3920 9793 $$
377 WGUS73 KTOP 070843 FFSTOP Flash Flood Statement National Weather Service Topeka KS 343 AM CDT Tue May 7 2019 KSC029-143-070853- /O.EXP.KTOP.FF.W.0007.000000T0000Z-190507T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ottawa-Cloud- 343 AM CDT Tue May 7 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES WILL EXPIRE AT 345 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3944 9793 3951 9782 3933 9759 3920 9793 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 11:13 PM CDT, 33 minutes earlier.
Area forecast discussion, May 6, 11:13 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1113 PM CDT Mon May 6 2019 ...AVIATION UPDATE... .UPDATE... Issued at 958 PM CDT Mon May 6 2019 Elevated thunderstorms have become a little more numerous across north central KS. I think this trend is likely to continue with more widespread showers and storms moving east across the area overnight. Area profiler data shows low level winds at 850MB are from the south and southeast. Models show this flow is promoting isentropic upglide across the area. Additionally models indicate an MCV from the convection off the high plains could lift across northeast KS through the mid morning hours. So forcing and lift along with continued low level moisture advection into northern KS should promote increased coverage of storms. Forecast soundings from the RAP show steep mid level lapse rates around 7.5 C/km with reasonable effective bulk shear. So the risk for severe storms could persist for several more hours. Flooding concerns will also be on the increase with good moisture advection expected through the night. && .SHORT TERM...(This evening through Tuesday) Issued at 350 PM CDT Mon May 6 2019 The region enters an active weather pattern starting late this afternoon through tonight with severe weather and heavy rainfall the main threats. Early afternoon water vapor imagery depicted a quasi-zonal flow WSW flow pattern across the Central Plains early this afternoon with an upper level trough over the Northern Plains and low- amplitude ridging across the Southwest Plateau. A cutoff low making landfall over the California coast will produce a gradual amplification of this zonal flow pattern throughout the course of the period, with a more pronounced ridging and SW flow over the High Plains. At the surface, early morning convection pushed the effective baroclinic zone to along and south of the I-70 corridor, but increasing southerly return flow and theta-e advection noted in GOES-E PWAT imagery, visible satellite data, and surface observations, will aid in lifting this relatively shallow convergence zone back northward-- though how far northward remains somewhat in question. The 19Z surface analysis shows that the boundary has moved little in the last couple of hours, lending credence to a more southerly solution taking the boundary to around or just south of the I-70 corridor during peak heating. Elevated multi-cell clusters with embedded supercell structures developed around midday in north-central Kansas and south-central Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and have spread eastward along with this elevated instability/moisture plume. Multiple reports of large hail have been received from these storms This convection will aid in a southern reinforcement and sharpening the boundary. This elevated convection should persist for much of the afternoon and evening hours with additional development further south and west closer to the nose of the MLCAPE plume now located from Salina to Hays. The backing of the low-level winds along the boundary has resulted in effective helicity values rising to 200 to 400 m2/s2 and effective shear values of 30-50 kts, and this environment should persist and shift gradually east through the late afternoon and evening hours. Initially discrete supercells could develop within this corridor, with a gradual upscale growth with merging cold pools later tonight. With right-moving supercell motions paralleling the boundary orientation, any storm that does ride this baroclinic zone will have an increased risk for producing a tornado, potentially on the longer-lived side. Additional convection forming along the Front Range in response to an ejecting H500 shortwave will track eastward on the heels of this first round and expend in coverage as it interacts with isentropic upglide over the broad surface to H850 front. With PWATS of 1 to 1.5 inches and increasing mid-level mixing ratios, the environment will be primed for multiple rounds of training cells that could drop several inches of rainfall during the late overnight hours. Have increased QPF amounts along and south of the I-70 corridor to account for this likelihood. This convection may linger throughout the day on Tuesday, though confidence decreases in its spatio-temporal characteristics. The cold pools from this convection should usher the boundary southward into southern Kansas, but more recent model runs are hinting at the boundary lifting back northward towards the I-70 corridor as lee cyclogenesis intensifies on the Front Range Tuesday afternoon. Should this latter solution transpire, we will likely see a renewed severe weather threat along and south of I-70 tomorrow afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 350 PM CDT Mon May 6 2019 Tuesday night into Wednesday will continue to see active weather across the region, with quieter weather to end the week. Additional rounds of strong to severe thunderstorms are likely along and south of the warm front Tuesday afternoon and evening with similar hazards to this afternoon. Additional moisture transport along and up the front will provide another round of heavy rainfall Tuesday night into Wednesday morning with one final round of showers and storms Wednesday afternoon and evening as the main lee cyclone ejects northeastward. Severe weather will once again be possible Wednesday afternoon and evening with the track of the low dictating the threat for tornadoes. The pattern then cools and dries out for the end of the week as high pressure builds southward, with the next chance of precipitation coming over the weekend as as frontal boundary moves through. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1113 PM CDT Mon May 6 2019 There is little change in the forecast thinking. Models showing moisture advection and isentropic lift should favor widespread showers and thunderstorms overnight. Think there should be a break in precip as subsidence behind a shortwave passes overhead during the late morning and early afternoon. Then the next round of showers and storms should develop by the evening hours. Confidence in timing precip is marginal and based more on general trends. Timing will need to be refined through the forecast period. There is some potential for restricted CIGS, especially north of the synoptic sfc boundary. Unfortunately models tend to show this boundary oscillating near the terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Wednesday night for KSZ008>012- 020>024-026-034>040-054>056-058-059. && UPDATE...Wolters SHORT TERM...Skow LONG TERM...Skow AVIATION...Wolters
Hazardous weather outlook, May 6, 3:56 PM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 PM CDT Mon May 6 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 PM CDT Mon May 6 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible this afternoon and tonight. A few of the storms may be severe with large hail and damaging winds the main hazards. Tornadoes are also possible this afternoon and evening along and south of Interstate 70. Widespread heavy rainfall may lead to flash flooding tonight as soils remain saturated across the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be multiple chances for showers and thunderstorms, some of which may be strong to severe, Tuesday and continuing through the middle of the week. Given the wet antecedent conditions, the risk for flash flooding as well as flooding along creeks and streams will continue through Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, May 6, 10:36 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1036 PM CDT Mon May 6 2019
KSZ020-070400-
Cloud-
1036 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR CLOUD COUNTY UNTIL 1100 PM CDT...
At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glasco, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Concordia, Glasco and Aurora.
LAT...LON 3963 9768 3942 9746 3931 9781 3940 9793
3948 9793
TIME...MOT...LOC 0336Z 231DEG 24KT 3939 9781
BaergSpecial weather statement, May 6, 11:06 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
1106 PM CDT Mon May 6 2019
KSZ023-070430-
Pottawatomie-
1106 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POTTAWATOMIE COUNTY
UNTIL 1130 PM CDT...
At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuttle Creek Lake, moving southeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Olsburg and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3941 9645 3925 9657 3925 9658 3923 9658
3926 9659 3929 9664 3930 9663 3931 9665
3933 9665 3933 9667 3934 9666 3936 9669
3937 9668 3940 9673 3942 9672 3942 9673
3944 9671
TIME...MOT...LOC 0406Z 297DEG 13KT 3938 9669
BaergSpecial weather statement, May 6, 11:10 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1110 PM CDT Mon May 6 2019
KSZ008-009-020-021-070445-
Republic-Clay-Cloud-Washington-
1110 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON...NORTHWESTERN CLAY AND EASTERN CLOUD
COUNTIES UNTIL 1145 PM CDT...
At 1109 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Concordia to 4 miles northwest
of Miltonvale. Movement was northeast at 20 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Concordia, Clyde, Clifton, Miltonvale, Morganville, Agenda, Aurora
and Vining.
LAT...LON 3979 9750 3948 9712 3931 9746 3931 9754
3951 9775
TIME...MOT...LOC 0409Z 224DEG 19KT 3951 9764 3938 9751
BaergSpecial weather statement, May 6, 11:13 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT Mon May 6 2019
KSZ009-010-022-070445-
Riley-Washington-Marshall-
1113 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHEASTERN
WASHINGTON AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 1145 PM CDT...
At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Barnes to 5 miles northeast of
Green. Movement was east at 15 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Randolph.
LAT...LON 3964 9660 3954 9663 3951 9664 3947 9668
3948 9668 3946 9669 3946 9671 3945 9672
3944 9672 3943 9673 3942 9672 3937 9679
3948 9696 3957 9696 3957 9697 3964 9693
TIME...MOT...LOC 0413Z 278DEG 15KT 3960 9688 3950 9695
BaergSpecial weather statement, May 6, 11:15 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1115 PM CDT Mon May 6 2019
KSZ020-034-070430-
Cloud-Ottawa-
1115 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 1130 PM CDT...
At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Glasco, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Glasco and Delphos.
LAT...LON 3945 9793 3953 9786 3929 9757 3918 9789
3922 9793
TIME...MOT...LOC 0415Z 230DEG 25KT 3930 9789
BaergSpecial weather statement, May 6, 11:28 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Topeka KS 1128 PM CDT Mon May 6 2019 KSZ023-070515- Pottawatomie- 1128 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY UNTIL 1215 AM CDT... At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Olsburg, moving east at 20 mph. Penny size hail will be possible with this storm. Locations impacted include... Wamego, Westmoreland and Louisville. LAT...LON 3931 9662 3944 9660 3942 9626 3920 9631 TIME...MOT...LOC 0427Z 279DEG 19KT 3937 9655 Baerg
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 29 min |
| May 6, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 45 min |
| May 6, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 44 min |
| May 6, 7:45 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 45 min |
| May 6, 8:08 PM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 3 hr |
| May 6, 8:22 PM CDT | Flash Flood Warning | TOP | Coffey | 4 hr |
| May 6, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 47 min |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 6 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Franklin, Osage | 61 hr |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon, Osage | 53 hr |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 9 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Osage | 17 hr |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 32 min |
| May 6, 9:04 PM CDT | Flash Flood Warning | TOP | Coffey | 4 hr |
| May 6, 9:43 PM CDT | Special Weather Statement | TOP | Cloud | 62 min |
| May 6, 10:24 PM CDT | Areal Flood Advisory | TOP | Cloud | 3 hr |
| May 6, 10:33 PM CDT | Special Weather Statement | TOP | Republic | 27 min |
| May 6, 10:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| May 6, 11:06 PM CDT | Special Weather Statement | TOP | Riley | 24 min |
| May 6, 11:10 PM CDT | Special Weather Statement | TOP | Cloud | 35 min |
| May 6, 11:13 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| May 6, 11:15 PM CDT | Special Weather Statement | TOP | Cloud | 15 min |
| May 6, 11:28 PM CDT | Special Weather Statement | TOP | Pottawatomie | 47 min |
| May 6, 11:52 PM CDT | Special Weather Statement | TOP | Pottawatomie | 68 min |
| May 6, 11:54 PM CDT | Special Weather Statement | TOP | Jefferson | 66 min |
| May 7, 12:01 AM CDT | Areal Flood Advisory | TOP | Clay, Pottawatomie, Riley, Washington | 3 hr |
| May 7, 12:07 AM CDT | Special Weather Statement | TOP | Morris | 38 min |
| May 7, 12:53 AM CDT | Special Weather Statement | TOP | Dickinson, Morris | 52 min |
| May 7, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 26 min |
| May 7, 1:14 AM CDT | Special Weather Statement | TOP | Dickinson | 46 min |
| May 7, 1:38 AM CDT | River Flood Warning | TOP | Wabaunsee | 22 hr |
| May 7, 1:45 AM CDT | Flash Flood Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 6 hr |
| May 7, 2:43 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon | 3 hr |
| May 7, 5:15 AM CDT | River Flood Warning | TOP | Marshall | 60 hr |
| May 7, 5:15 AM CDT | River Flood Warning | TOP | Riley | 80 days |
| May 7, 5:46 AM CDT | Areal Flood Warning | TOP | Morris | 6 hr |
| May 7, 7:39 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 6 hr |
| May 7, 9:30 AM CDT | River Flood Warning | TOP | Clay | 59 hr |
| May 7, 10:25 AM CDT | River Flood Warning | TOP | Dickinson | 64 hr |
| May 7, 10:45 AM CDT | River Flood Warning | TOP | Coffey | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.